Please use this identifier to cite or link to this item:
Scopus Web of Science® Altmetric
Type: Journal article
Title: Evolutionary algorithms and submodular functions: benefits of heavy-tailed mutations
Author: Quinzan, F.
Göbel, A.
Wagner, M.
Friedrich, T.
Citation: Natural Computing: an international journal, 2021; 20(3):561-575
Publisher: Springer
Issue Date: 2021
ISSN: 1567-7818
Statement of
Francesco Quinzan, Andreas Göbel, Markus Wagner and Tobias Friedrich
Abstract: A core operator of evolutionary algorithms (EAs) is the mutation. Recently, much attention has been devoted to the study of mutation operators with dynamic and non-uniform mutation rates. Following up on this area of work, we propose a new mutation operator and analyze its performance on the (1+1) Evolutionary Algorithm (EA). Our analyses show that this mutation operator competes with pre-existing ones, when used by the (1+1) EA on classes of problems for which results on the other mutation operators are available. We show that the (1+1) EA using our mutation operator finds a (1/3)-approximation ratio on any non-negative submodular function in polynomial time. We also consider the problem of maximizing a symmetric submodular function under a single matroid constraint and show that the (1+1) EA using our operator finds a (1/3)-approximation within polynomial time. This performance matches that of combinatorial local search algorithms specifically designed to solve these problems and outperforms them with constant probability. Finally, we evaluate the performance of the (1+1) EA using our operator experimentally by considering two applications: (a) the maximum directed cut problem on real-world graphs of different origins, with up to 6.6 million vertices and 56 million edges and (b) the symmetric mutual information problem using a four month period air pollution data set. In comparison with uniform mutation and a recently proposed dynamic scheme, our operator comes out on top on these instances.
Keywords: Evolutionary algorithms; mutation operators; submodular functions; matroids
Rights: © 2021, The Author(s), under exclusive licence to Springer Nature B.V. part of Springer Nature
DOI: 10.1007/s11047-021-09841-7
Published version:
Appears in Collections:Aurora harvest 4
Computer Science publications

Files in This Item:
There are no files associated with this item.

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.